Alert archive / Oregon / Gale Warnings in 2012
Gale Warning 5, NWS Portland, OR
NWS Portland, OR issued this gale warning at Jan 18, 2012, 2:33 PM PST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 18, 2012, 2:33 PM PST (22:33 UTC)
- Expired
- Jan 18, 2012, 5:00 PM PST
- In force
- 2 hr
- Issued by
- NWS Portland, OR
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this gale warning went out at Jan 18, 8:46 AM PST, 5 hours 47 minutes earlier.
Area forecast discussion, Jan 18, 8:46 AM PST, 5 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
846 AM PST WED JAN 18 2012
.SYNOPSIS...A STRONG SURFACE LOW WILL MOVE TO NEAR ASTORIA BY
THIS AFTERNOON BEFORE WEAKENING AND DRIFTING NORTH. GUSTY WINDS ALONG
THE COAST WILL CONTINUE TO STRENGTHEN OVERNIGHT AS THE LOW GETS
CLOSER...EVENTUALLY PROGRESSING INTO THE CASCADES AND TO A
SMALLER EXTENT THE WILLAMETTE VALLEY LATER THIS MORNING.
SEVERAL MORE STORM SYSTEMS WILL BATTER THE FORECAST AREA THURSDAY
THROUGH EARLY NEXT WEEK.
&&
.SHORT TERM...NAM SHOWS SURFACE LOW NEAR ASTORIA AROUND 21Z. FREEZING
LEVELS RISING FROM THE SOUTH AND EXPECTING LINGERING POOL OF COLD AIR
OVER THE I-5 CORRIDOR AND COLUMBIA RIVER AREA TO FINALLY GIVE WAY TO
THE WARMING AIRMASS. THE NAM ALSO SHOWS A BIT OF A SURFACE RIDGE
PUSHING UP FROM THE SOUTH. THIS WILL HELP ENERGIZE THE WIND
ADVISORIES IN THE WILLAMETTE VALLEY TODAY.
EXPECT RAIN ALL AREAS EXCEPT THE CASCADE ZONES BY TONIGHT WITH THE
GORGE BEING THE SLOWEST TO GIVE UP. THE NEW NAM SHOWS A LITTLE COOLER
AIR SEEPING IN EAST OF THE CASCADES THURSDAY...BUT DOES NOT APPEAR A
SERIOUS THREAT AT THIS TIME.
ATMOSPHERIC RIVER POINTED AT THE CWA WILL VARY SOME BUT STILL A VERY
WET PERIOD EXPECTED WITH ALMOST DAILY FRONTAL WAVES OR IMPULSES. SS
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...SEVERAL
SIGNIFICANT STORMS WILL TRACK OVER THE PACIFIC NORTHWEST THROUGH MUCH
FOR THE EXTENDED PERIOD. SNOW LEVELS REMAIN WELL ABOVE 3000 FEET WITH
THE SYSTEM THE MOVES THROUGH LATE FRIDAY...MAINTAINING HEAVY RAIN
ACROSS THE FORECAST AREA INTO SATURDAY. THE NEXT SYSTEM APPROACHES
LATE SATURDAY... BRINGING A THREAT FOR STRONG WINDS ALONG THE COAST
SATURDAY NIGHT INTO SUNDAY. SNOW LEVELS ARE EXPECTED TO DROP WITH
THIS SYSTEM...SO AREAS ABOVE ABOUT 1500 TO 2000 FEET CAN EXPECT SNOW
THROUGH SUNDAY. MODERATE PRECIPITATION CONTINUES INTO EARLY NEXT WEEK
UNDER A WESTERLY FLOW PATTERN...WITH ANOTHER POSSIBLY STRONG SYSTEM
BY MONDAY NIGHT. WILL CONTINUE TO MAINTAIN ABUNDANT PRECIPITATION
AMOUNTS AND COOLER TEMPERATURES THROUGH NEXT WEEKEND.
WILL BE KEEPING A CLOSE EYE ON ANY HYDRO ISSUES THAT WILL LIKELY
APPEAR BY THURSDAY AND FRIDAY AS RISING RIVER LEVELS ARE A CONCERN.
BROWN
&&
.AVIATION...EXPECT PRIMARILY MVFR CONDITIONS TODAY IN MODERATE
RAIN. SNOW WILL CONTINUE TO FALL NORTH AND EAST OF KSPB UNTIL 21Z
WITH IFR CONDITIONS. VERY STRONG WINDS ARE ALONG THE CENTRAL
AND NORTH OREGON COAST THIS MORNING WILL SUBSIDE LATER TODAY AS
A LOW PRESSURE CENTER MOVES INLAND NEAR KAST. COULD SEE SOME GUSTS
IN THE 30 TO 40 KT RANGE IN THE WILLAMETTE VALLEY TODAY AS THE LOW
MOVES OVER THE NORTHERN TIER OF THE VALLEY AND FILLS. NO
ACCUMULATING SNOW EXPECTED SOUTH OF KSPB TODAY JUST MODERATE TO
HEAVY RAIN AT TIMES IN MVFR AND POSSIBLY IFR AT TIMES.
KPDX AND APPROACHES...EXPECT MODERATE RAIN TO CONTINUE TODAY IN
MVFR CONDITIONS. GUSTY SOUTH WINDS WILL DEVELOP BY 18Z AND
CONTINUE THROUGH THE EARLY EVENING HOURS. WOLFE
&&
.MARINE...HURRICANE FORCE GUSTS ARE ON THE DECLINE AND WILL LIKELY
BE GONE IN THE NEXT HOUR OR TWO...THEN A SLOW TRANSITION BACK TO
STORM FORCE GUSTS AND EVENTUALLY GALES BY THIS AFTERNOON BEFORE
DROPPING BELOW 20 KT THIS EVENING. THEN FOCUS TURNS TO THE NEXT
SYSTEM THAT COMES ONSHORE THURSDAY MORNING AND MAY BRING GALE
FORCE GUSTS TO THE CENTRAL WATERS ONCE AGAIN AS THE CENTER OF THE
LOW WITH THAT SYSTEM MOVES INTO THE TILLAMOOK AREA. ANOTHER
SIGNIFICANT SYSTEM MAY IMPACT THE AREA ON FRIDAY AFTERNOON.
WILL MAINTAIN A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST
TODAY AS SEAS HAVE BUILT INTO THE UPPER 20 FT RANGE WITH 12 SECOND
PERIODS. S/SW FACING LOCALES WILL EXPERIENCE THE ROUGHEST SURF
CONDITIONS. WOLFE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR NORTHERN
OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-UPPER
HOOD RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR CASCADE FOOTHILLS IN LANE
COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON
COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH
OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-SOUTH
WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE.
WINTER STORM WARNING UNTIL 3 PM PST THIS AFTERNOON FOR CASCADE
FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY.
WIND ADVISORY FROM NOON TODAY TO 6 PM PST THIS EVENING FOR
GREATER PORTLAND METRO AREA.
WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR LOWER
COLUMBIA.
HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-COAST
RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.
HIGH SURF ADVISORY UNTIL 7 PM PST THIS EVENING FOR CENTRAL
OREGON COAST.
WINTER STORM WARNING UNTIL NOON PST TODAY FOR COAST RANGE OF
NORTHWEST OREGON.
WIND ADVISORY UNTIL 4 PM PST THIS AFTERNOON FOR CENTRAL
WILLAMETTE VALLEY-SOUTH WILLAMETTE VALLEY.
WA...WINTER STORM WARNING UNTIL 6 PM PST THIS EVENING FOR SOUTH
WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE.
FLOOD WATCH THROUGH FRIDAY MORNING FOR GREATER VANCOUVER AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-SOUTH WASHINGTON CASCADE
FOOTHILLS-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
GORGE.
WIND ADVISORY FROM NOON TODAY TO 6 PM PST THIS EVENING FOR
GREATER VANCOUVER AREA.
WINTER STORM WARNING UNTIL 1 PM PST THIS AFTERNOON FOR I-5
CORRIDOR IN COWLITZ COUNTY.
WINTER STORM WARNING UNTIL NOON PST TODAY FOR WILLAPA HILLS.
WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR SOUTH
WASHINGTON COAST.
PZ...STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR COASTAL WATERS
FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.
HURRICANE FORCE WIND WARNING UNTIL 1 PM PST THIS AFTERNOON FOR
COASTAL WATERS FROM CASCADE HEAD OR TO FLORENCE OR OUT 60 NM.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 AM
PST THURSDAY.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.Hazardous weather outlook, Jan 18, 6:20 AM PST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 620 AM PST WED JAN 18 2012 ORZ001>014-WAZ019>023-039-040-191730- NORTH OREGON COAST-CENTRAL OREGON COAST- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA- GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY- SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE- NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES- CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY- UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS- SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY- GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS- 620 AM PST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A LOW PRESSURE SYSTEM APPROACHING THE PACIFIC NORTHWEST IS BRINGING SNOWFALL...HEAVY RAIN...AND STRONG WINDS TO THE REGION TODAY. THE BEST CHANCES FOR ADDITIONAL SNOWFALL ACCUMULATIONS WILL BE IN THE HIGHER ELEVATIONS OF THE NORTH OREGON AND SOUTH WASHINGTON CASCADES...THE NORTH OREGON COAST RANGE...THE WILLAPA HILLS...THE COLUMBIA RIVER GORGE...AND THE UPPER HOOD RIVER VALLEY. HIGH WINDS WILL IMPACT THE NORTH AND CENTRAL OREGON COAST AND COAST RANGE...WITH THE LARGEST IMPACTS EXPECTED ALONG THE CENTRAL OREGON COAST. GUSTY WINDS MAY ALSO DEVELOP IN THE WILLAMETTE VALLEY...PARTICULARLY IN SOUTH AND CENTRAL VALLEY LOCATIONS. HEAVY RAINFALL IS EXPECTED TO CONTINUE THROUGH THIS AFTERNOON AND TONIGHT. THIS WILL LEAD TO SHARP RISES IN AREA RIVERS AND STREAMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERAL OTHER FRONTAL SYSTEMS ARE EXPECTED TO IMPACT THE PACIFIC NORTHWEST THROUGH THE END OF THE WEEK INTO THE WEEKEND. THE MAIN IMPACT IS EXPECTED TO BE HIGH RAINFALL TOTALS LEADING TO POTENTIAL FLOODING ISSUES. MORE STRONG WINDS WILL ALSO BE POSSIBLE AT THE COAST WITH FRONTAL PASSAGES ON THURSDAY AND FRIDAY. ANOTHER ISSUE THAT BEARS WATCHING IS THE POTENTIAL FOR MORE WINTRY PRECIPITATION IN THE GORGE ON THURSDAY. A LOW PRESSURE SYSTEM MAY APPROACH THE COAST ON THURSDAY...POTENTIALLY PULLING MORE COLD AIR INTO THE GORGE. WITH ABUNDANT MOISTURE IN PLACE AND PLENTY OF PRECIPITATION EXPECTED...THIS COULD POTENTIALLY LEAD TO SIGNIFICANT ICE ACCUMULATIONS. THERE IS STILL SIGNIFICANT UNCERTAINTY IN THE LIKELIHOOD OF THIS SITUATION OCCURRING. STAY TUNED IN TO THE LATEST WEATHER DEVELOPMENTS BY VISITING OUR WEBSITE AT WWW.WEATHER.GOV/PORTLAND .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW OR RAIN TOTALS ACCORDING TO STANDARD OPERATING PROCEDURES. PZZ250-255-270-275-191730- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM- 620 AM PST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A FRONTAL SYSTEM IS BRINGING STRONG WINDS AND HIGH SEAS TO THE WATERS TODAY. STORM FORCE WINDS ARE EXPECTED THROUGH THE DAY...WITH HURRICANE FORCE WINDS POSSIBLE FOR THE OUTER WATERS. SEAS ARE EXPECTED TO RUN IN THE 20 TO 30 FT RANGE...PERHAPS AS HIGH AS 35 FT IN THE WINDIEST AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SERIES OF FRONTAL PASSAGES WILL BRING PERIODS OF GALE FORCE WINDS AND SEAS NEAR OR ABOVE 20 FT THROUGH THE END OF THE WEEK INTO THE WEEKEND. A PARTICULARLY STRONG FRONT ON FRIDAY MAY BRING ANOTHER ROUND OF STORM FORCE WINDS. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 11:50 PM PST | River Flood Warning | PQR | Benton, Polk | 5 days |
| Jan 18, 5:13 AM PST | Areal Flood Advisory | PQR | Clackamas, Columbia, Multnomah, Washington | 6 hr |
| Jan 18, 5:46 AM PST | River Flood Warning | PQR | Benton | 4 days |
| Jan 18, 8:39 AM PST | Flood Watch | PQR | 56 hr | |
| Jan 18, 9:09 AM PST | Gale Warning | PQR | 5 hr | |
| Jan 18, 9:09 AM PST | Storm Warning | PQR | 4 hr | |
| Jan 18, 11:24 AM PST | Areal Flood Advisory | PQR | Benton, Clackamas, Linn, Marion, Multnomah, Polk and 2 more | 6 hr |
| Jan 18, 12:41 PM PST | River Flood Warning | PQR | Lane | 3 days |
| Jan 18, 2:33 PM PST | Small Craft Advisory for Winds | PQR | 7 hr | |
| Jan 18, 2:33 PM PST | Small Craft Advisory for Hazardous Seas | PQR | 2 hr | |
| Jan 18, 2:35 PM PST | Winter Weather Advisory | PQR | 9 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.